Alert archive / Puerto Rico / Flash Flood Warnings in 2024

Flash Flood Warning 67, NWS JSJ

July 22, 2024

NWS JSJ issued this flash flood warning at Jul 22, 2024, 11:43 AM CDT. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2024, 11:43 AM CDT (16:43 UTC)
Expired
Jul 22, 2024, 1:15 PM CDT
In force
92 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 117 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

870 
WGCA52 TJSJ 221643
FFWSJU
PRC005-221815-
/O.NEW.TJSJ.FF.W.0067.240722T1643Z-240722T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
1243 PM AST Mon Jul 22 2024

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Aguadilla in Puerto Rico...

* Until 215 PM AST.

* At 1243 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 0.5 inches of rain have 
  fallen. Additional rainfall amounts of 1 to 2 inches are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly, particularly across the coastal urban area of the 
  municipality.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 1849 6716 1849 6715 1851 6714 1851 6710
      1850 6708 1849 6708 1848 6706 1846 6706
      1846 6707 1845 6708 1844 6710 1841 6713
      1840 6713 1839 6714 1840 6715 1841 6716
      1843 6716 1847 6717 1848 6717

FLASH FLOOD...RADAR INDICATED

$$

CVB
1 follow-up statement
750 
WGCA72 TJSJ 221810
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
210 PM AST Mon Jul 22 2024

PRC005-221820-
/O.EXP.TJSJ.FF.W.0067.000000T0000Z-240722T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Aguadilla PR-
210 PM AST Mon Jul 22 2024

...FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 215 PM AST THIS 
AFTERNOON FOR AGUADILLA COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat at this time. Please continue to 
heed remaining road closures and remain alerts to ponded water on 
roadways.

&&

LAT...LON 1849 6716 1849 6715 1851 6714 1851 6710
      1850 6708 1849 6708 1848 6706 1846 6706
      1846 6707 1845 6708 1844 6710 1841 6713
      1840 6713 1839 6714 1840 6715 1841 6716
      1843 6716 1847 6717 1848 6717

$$

RAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 3:42 AM CDT, 8 hours 1 minute earlier.

Area forecast discussion, Jul 22, 3:42 AM CDT, 8 hours 1 minute before
Area Forecast Discussion
National Weather Service San Juan PR
442 AM AST Mon Jul 22 2024

SYNOPSIS...
A low level perturbation is increasing the chance of rain for the
beginning of the workweek. The next tropical wave
will move across the islands by Thursday increasing winds and the
potential for shower activity once again with a thick Saharan Air
Layer arriving after, brining hazy and hot conditions for the end
of the week.

&&

.SHORT TERM...Today through Wednesday...

The most recent satellite-derived precipitable water imagery show a
low level perturbation approaching the islands. This feature brought
early showers for the Virgin Islands and eastern Puerto Rico, with
even a thunderstorm developing northwest of St. Thomas and St. John.
This increase in shower activity will continue through the day, with
ponding of water expected to continue across eastern Puerto Rico and
the Virgin Islands. In the afternoon, showers should cluster across
the interior and western Puerto Rico, where the risk of flooding
will be elevated.

At the surface, a high pressure over the central Atlantic will
maintain the wind flow from the northeast. The gradient is still
tight, but not as much as yesterday, so winds will be from the east
southeast at 15 to 20 mph. These winds will continue to carry
patches of moisture into the region, especially on Wednesday, when
another plume of moisture should lift from the Caribbean Sea into
the region. Aside from the moisture, conditions aloft are not
particularly favorable for strong showers and thunderstorms to
develop, but there will be enough heating to repeat the afternoon
activity for western Puerto Rico.

It will be just a tad less hot today, but still in the upper 80s and
low 90s. This level of heat could affects those individuals
extremely sensitive to heat, especially when outdoors without
effective cooling or adequate hydration.

&&

LONG TERM...Thursday through Monday...

The arrival of a tropical wave on Thursday will bring showery and
windy conditions across the area. With surface winds prevailing
from the east, most of the rainfall will be seen across eastern
Puerto Rico during the day and then afternoon convection will
bring heavier rainfall to western sections. Following this wave, a
thick Saharan Air Layer will bring hazy and hot conditions
starting late Thursday into the weekend, before moist air arrives
along with a trade wind perturbation on Sunday. The worst of the
dust event may be on Friday, however high dust concentrations can
last through the weekend. Coastal areas are likely to experience
higher than usual maximum temperatures during this time.

&&

.AVIATION...

(06Z TAFs)

Passing SHRA expected through the period, especially for the USVI
and TJSJ terminals. After 16Z, SHRA and TSRA are expected for the
Cordillera Central and near TJBQ. Periods of reduced VIS and low
ceilings can be anticipated. Winds will be from the ESE at 15-19
kts, with stronger gusts.

&&

.MARINE...
A strong surface high-pressure across the Central Atlantic will continue
to promote moderate to fresh east to northeast winds for the next few days.
A trade wind perturbation and moisture field is increasing the
potential for showers and thunderstorms across the regional waters
today.

&&

.BEACH FORECAST...

Windy conditions provided by surface high pressure over the Atlantic
will cause choppy conditions across the coastal areas of the
islands causing a moderate risk of rip currents for most beaches.
Similar conditions should prevail for the next few days, for more
details about the latest forecast, please refer to
weather.gov/sju/beachforecast.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.

&&

SHORT TERM...ERG
LONG TERM....RC
Hazardous weather outlook, Jul 22, 3:10 AM CDT, 8 hours 33 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorología San Juan PR
405 AM AST lunes 22 de julio de 2024

AMZ711>745-PRZ001>013-230815-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Central Interior-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas cercanas y fuera de la costa del Atlántico y del Caribe-
405 AM AST lunes 22 de julio de 2024

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.

.DÍA UNO...Hoy y esta noche

.Rayos...Tormentas eléctricas aisladas a dispersas posibles a través
del área.  Esté atento a las  tormentas eléctricas en su área y esté
preparado para buscar refugio.

.Lluvia Excesiva...Inundaciones en áreas urbanas, carreteras y
riachuelos pequeños.

.Calor Excesivo...Este nivel de calor afecta principalmente a
aquellos individuos extremadamente sensibles al calor, especialmente
cuando están al aire libre sin enfriamiento efectivo y/o hidratación
adecuada.

.Viento...Condiciones de brisa fuerte para áreas costeras.  Los
artículos no asegurados podrían salir volando.

.Condiciones Marítimas...Las embarcaciones pequeñas deben ejercer
precaución a través de las aguas locales.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida son
posibles en la zona de olas.

.DÍAS DOS A SIETE...martes a domingo

Las temperaturas calientes persistirán hasta el resto de la semana.
Las condiciones marinas se volverán peligrosas nuevamente a mediados
de la semana laboral.  Condiciones de brisa a viento continuarán
durante la próxima semana.  El riesgo de corrientes marinas será
moderado.  Riesgo elevado de inundaciones para el oeste de Puerto
Rico hasta el jueves.

.COMUNICADO SOBRE INFORMACIÓN DE OBSERVADORES...

No será necesaria la activación de observadores.

AMZ716-726-VIZ001-002-230815-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes
del Caribe-
405 AM AST lunes 22 de julio de 2024

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Vírgenes Americanas.

.DÍA UNO...Hoy y esta noche

.Rayos...Tormentas eléctricas aisladas a dispersas posibles a través
del área.  Esté atento a las  tormentas eléctricas en su área y esté
preparado para buscar refugio.

.Lluvia Excesiva...Acumulación de agua en carreteras y áreas de mal
drenaje a través de las islas.  Las inundaciones urbanas y de
riachuelos son posibles.

.Calor Excesivo...Este nivel de calor afecta principalmente a
aquellos individuos extremadamente sensibles al calor, especialmente
cuando están al aire libre sin enfriamiento efectivo y/o hidratación
adecuada.

.Viento...Condiciones de brisa.  Los artículos no asegurados podrían
salir volando.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida son
posibles en la zona de olas.

.DÍAS DOS A SIETE...martes a domingo

Las temperaturas calientes persistirán hasta el resto de la semana.
Las condiciones marinas se volverán peligrosas nuevamente a mediados
de la semana laboral.  Condiciones de brisa a viento continuarán
durante la próxima semana.  El riesgo de corrientes marinas será
moderado.

.COMUNICADO SOBRE INFORMACIÓN DE OBSERVADORES...
No será necesaria la activación de observadores.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 10:38 AM CDTSpecial Marine WarningJSJ37 min
Jul 22, 11:23 AM CDTAreal Flood AdvisoryJSJ112 min
Jul 22, 12:25 PM CDTAreal Flood AdvisoryJSJ2 hr
Jul 22, 1:28 PM CDTAreal Flood AdvisoryJSJ3 hr
Jul 22, 2:10 PM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.